Although we make every effort to ensure accuracy, Macmillan Cancer Support cannot accept liability for this information, or for third-party information such as other websites to which we link. If you are concerned about your health you should consult your doctor. Please bear in mind that your question can be read by others - don't post your contact details or any other information that could personally identify you. All answers will be based on information that is correct at the time of posting.
I started Abemaciclib about 6 weeks ago. I experienced the common side effect of diarrhoea. My GP friend advised me to go on Low Fodmap diet which is used for managing IBS.
The effects of this diet , particularly cutting out wheat and dairy, have been very positive. I posted my experiences on your site and had a reply from someone who is on Abemaciclib and really suffering with dairrhoea. She's going to try the Low Fodmap diet and then get back about her response. I just wondered if there was any information about this matter anywhere. I have seen general advice but nothing advising Low Fodmap.
With kind regards, Andrea
Thanks for your message.
I’m not sure from your post if you’ve had a chat with your specialist team about the diarrhoea. If not, I’d suggest doing this without delay as they’d wish to know and see what they can do to help. It’s also important to tell them you’ve been doing the low fodmap diet.
Whilst you feel that cutting out certain foods works for you, we’d strongly recommend that anyone experiencing any bowel symptoms whilst on Abemaciclib, speaks to their specialist team. This would include the lady who responded to your post. Bowel side effects can become very serious if not treated appropriately. It’s also very important that the specialist team rule out the possibility of infection.
A healthy balanced diet is the current guidance for patients on treatment unless they have a medical need to be seen by a specialist dietitian. The low FODMAP diet is a complex diet with different stages and it’s not standard practice to recommend this to all patients on treatment. It should only be undertaken with the support of a specialist gastroenterology dietitian and is specifically designed for people with ongoing gut symptoms. There’s little research on the use of low FODMAP for treatment induced symptoms.
I’m a little concerned as you’ve mentioned cutting out dairy, as there can be long term health implications from doing this, if not necessary. The low FODMAP diet doesn’t give a recommendation to cut out dairy entirely. If you decide not to eat dairy, you need to make sure you are getting a good source of calcium elsewhere in your diet. I’d suggest asking your specialist to refer you to a dietitian to discuss things further.
I hope this is helpful.
Macmillan Cancer Information Nurse Specialist
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: